Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Atlanta, GA

April 30, 2003Gordon County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 30, 2003, 4:33 PM EDT for Gordon County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 4:33 PM EDT (20:33 UTC)
Expired
Apr 30, 2003, 5:00 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS52 KFFC 302033
SVRATL
GAC129-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GORDON COUNTY IN NORTHWEST GEORGIA

* UNTIL 500 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL GORDON COUNTY...MOVING NORTHWEST
  AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH  
  CENTRAL GORDON COUNTY.

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3453 8474 3450 8484 3461 8496 3459 8475

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:55 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 30, 2:55 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT WED APR 30 2003

WILL CONTINUE WITH SCATTERED...MAINLY DIURNAL...POPS TONIGHT THROUGH
FRIDAY. ALTHOUGH WITH THE FRONT PROGGED TO MOVE THROUGH FRIDAY
ACTIVITY MAY BE A LITTLE LESS DIURNAL AND MORE TIED TO THE FORCING
ALONG THE FRONT. STILL NOT MUCH UPPER SUPPORT THROUGH THE NEXT FEW
DAYS WITH A SOMEWHAT SUMMERLIKE CYCLE RELYING MAINLY ON
SURFACE/DIFFERENTIAL HEATING AND INHERENT INSTABILITY. STILL LOOKS
LIKE A BREAK FOR THE WEEKEND WITH MILD TO SEASONAL TEMPERATURES AND
PLENTY OF SUN. NEXT SYSTEM STILL APPEARS ON SCHEDULE FOR LATE
MONDAY THROUGH EARLY WEDNESDAY AS UPPER FLOW BECOMES SOUTHWESTERLY
AND SOUHTEAST TO SOUTH SURFACE FLOW ALLOWS FOR GRADUAL MOISTURE
RETURN.

.PRELIMINARY POINT TEMPS/POPS...

KATL 60 81 61 83 / 30 30 20 30
KAHN 59 82 60 83 / 30 30 20 30
KGVL 58 80 59 81 / 30 30 20 30
KRMG 59 82 59 81 / 30 30 30 40
KCSG 62 84 64 84 / 10 20 20 30
KMCN 60 84 62 84 / 10 20 20 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 20
Hazardous weather outlook, Apr 30, 11:18 AM EDT, 5 hours 15 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-302115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE WILL BE EAST OF GEORGIA TODAY WITH LOW PRESSURE TO THE
WEST. THIS WILL KEEP A MOIST SOUTHERLY FLOW OF AIR OVER GEORGIA
THROUGH TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...GUSTY
WINDS...LOCALIZED HEAVY RAIN...AND LIGHTNING.

.DISCUSSION...
MOISTURE WILL CONTINUE TO INCREASE OVER THE STATE TODAY AND TONIGHT.
DEW POINTS WILL BE IN THE LOW TO MID 60S. THE INCREASE IN MOISTURE
WILL RESULT IN THUNDERSTORM DEVELOPMENT ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING WHEN DAYTIME HEATING WILL HAVE ITS FULLEST
IMPACT. CAPES ARE EXPECTED TO REACH NEAR 1500 ACROSS NORTH GEORGIA
THIS AFTERNOON WITH LIFTED INDICES OF MINUS 2 TO MINUS 4...AND THIS
INSTABILITY WILL BE ENOUGH TO ALLOW A FEW OF THE THUNDERSTORMS TO
REACH SEVERE LEVELS. THE MAIN THREAT FOR THE SEVERE THUNDERSTORMS
WILL BE NORTH OF A LINE FROM ATLANTA TO ATHENS. DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS... LOCALIZED HEAVY RAIN COULD PRODUCE
BRIEF FLOODING OF LOW LYING AREAS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A
CHANCE OF THUNDERSTORMS EACH DAY EXCEPT FOR SUNDAY. ON SUNDAY NO
HAZARDOUS WEATHER IS EXPECTED.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 30, 2:15 PM EDT, 2 hours 18 minutes before
GAZ013-301845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT WED APR 30 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN PICKENS COUNTY UNTIL
245 PM EDT...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALKING ROCK...MOVING NORTHEAST AT 15 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 30, 2:34 PM EDT, 1 hour 59 minutes before
GAZ006-301900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT WED APR 30 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN FANNIN COUNTY UNTIL
300 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCCAYSVILLE...MOVING SOUTHWEST AT 10 MPH.

PEA SIZE HAIL AND INTENSE HEAVY RAINFALL MAY BE ASSOCIATED WITH THIS
STORM.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 30, 3:05 PM EDT, 1 hour 28 minutes before
GAZ007-301930-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT WED APR 30 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN GILMER COUNTY UNTIL
330 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL GILMER COUNTY...MOVING
NORTHEAST AT 15 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Apr 30, 4:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT WED APR 30 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    BLACKJACK MT              GA   0.75 INCH HAIL
04/30/03   COBB                           REPORTED BY SPOTTER.

0250 PM    MCCAYSVILLE               GA   1.75 INCH HAIL
04/30/03   FANNIN                         FANNIN COUNTY 911

0310 PM    CUMMING                   GA   1.00 INCH HAIL
04/30/03   FORSYTH                        PUBLIC REPORT.

0310 PM    CUMMING                   GA   1.00 INCH HAIL
04/30/03   FORSYTH                        PUBLIC REPORT.
                                          HAIL
                                          COVERING GROUND.

0335 PM    CUMMING                   GA   1.00 INCH HAIL
04/30/03   FORSYTH                        PUBLIC REPORT.

0342 PM    5W CUMMING                GA   0.88 INCH HAIL
04/30/03   FORSYTH                        PUBLIC REPORT.

0345 PM    CUMMING                   GA   0.88 INCH HAIL
04/30/03   FORSYTH                        PUBLIC REPORT.

0348 PM    5NE JASPER                GA   0.88 INCH HAIL
04/30/03   PICKENS                        REPORTED BY SPOTTER
Special weather statement, Apr 30, 4:28 PM EDT, 5 minutes before
GAZ012-302100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT WED APR 30 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN GORDON COUNTY UNTIL
500 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAIRMOUNT...MOVING NORTHEAST AT 20 MPH.

IN ADDITION...LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON
ROADWAYS.  DRIVERS SHOULD USE CAUTION THIS EVENING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:15 PM EDTSevere Thunderstorm WarningFFCGilmer30 min
Apr 30, 3:18 PM EDTSevere Thunderstorm WarningFFCCherokee27 min
Apr 30, 3:31 PM EDTSevere Thunderstorm WarningFFCPickens29 min
Apr 30, 3:35 PM EDTSevere Thunderstorm WarningFFCForsyth25 min
Apr 30, 3:39 PM EDTSevere Thunderstorm WarningFFCFannin36 min
Apr 30, 3:51 PM EDTSevere Thunderstorm WarningFFCGordon24 min
Apr 30, 3:58 PM EDTSevere Thunderstorm WarningFFCUnion32 min
Apr 30, 4:49 PM EDTSevere Thunderstorm WarningFFCBartow26 min
Apr 30, 5:34 PM EDTFlash Flood WarningFFCBartow, Gordon116 min
Apr 30, 5:46 PM EDTSevere Thunderstorm WarningFFCBartow29 min
Apr 30, 6:26 PM EDTSevere Thunderstorm WarningFFCDade, Walker34 min
Apr 30, 7:22 PM EDTSevere Thunderstorm WarningFFCPolk23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.